Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS Des Moines, IA

August 3, 200910 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2009, 12:47 AM CDT for 10 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2009, 12:47 AM CDT (05:47 UTC)
Expired
Aug 3, 2009, 1:30 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Boone County, IA, Calhoun County, IA, Carroll County, IA, Greene County, IA, Hamilton County, IA, Humboldt County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 11:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:53 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 2, 11:53 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SUN AUG 2 2009

...UPDATED 03/06Z AVIATION DISCUSSION...

.SHORT TERM...REST OF TONIGHT...WITH ONGOING CONVECTION ACROSS
SOUTHEAST SD AND SOUTHERN MN MOVING QUICKLY IN NORTHWEST
IOWA...INCREASED POPS ACROSS NORTHERN CWA THROUGH 12Z MONDAY.  LLJ
INCREASING OVERNIGHT WITH SURFACE DEWPOINTS WELL INTO THE MIDDLE 60S
TO AROUND 70 ACROSS NORTHERN IOWA. MUCAPE VALUES RANGE FROM 1500 TO
3000 J/KG IN CENTRAL TO NORTHWEST IOWA...WITH CORFIDI VECTORS
DEPICTING A SOUTHERLY STORM MOTION ACROSS CENTRAL IOWA. SHEAR IS
SUFFICIENT FOR DAMAGING WINDS WITH FREEZING LEVEL NEAR NEAR 14000
FEET AND SIG HAIL PARAMETERS SIGNIFICANT ENOUGH FOR LARGE HAIL. THIS
IN CONJUNCTION WITH THE HISTORY OF THESE STORMS PRODUCING LARGE
HAIL...NORTHERN CWA WILL LIKELY GET THE BLUNT OF THE SEVERE
ACTIVITY. LIKELY WILL SEE STORMS QUICKLY PUSH INTO NORTHERN CWA
BETWEEN 03-05Z...WITH THE SEVERE POTENTIAL THROUGH 10Z.

PREVIOUS DISCUSSION.SHORT TERM...TONIGHT
MODERATE SOUTHWEST SFC FLOW AND SUNNY SKIES HAS HELPED TEMPERATURES
REBOUND QUICKLY TODAY AHEAD OF APPROACHING SYSTEM IN THE DAKOTAS.
THE SYSTEM WILL SINK INTO THE STATE LATE TONIGHT AS A SHORTWAVE
DIVES THROUGH THE NORTHERN MIDWEST.  DYNAMICS ARE MOST FAVORABLE
NORTH AND EAST OF IOWA OVERNIGHT WITH MORE LIMITED FORCING INTO THE
STATE AFTER MIDNIGHT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS EVENING NEAR THE LOW AND ASSOCIATED BOUNDARY WHERE
FORCING WL BE GREATEST.  THE STRONGEST CONVECTION IS FORECAST TO
REMAIN NORTH OF IOWA...HOWEVER WITH THE INSTABILITY AXIS SETTING UP
OVER THE STATE TONIGHT...WL LIKELY DRAW THE CONVECTION SOUTH INTO
THE STATE.  WL SEE BEST THREAT OF STORMS IN THE NORTHEAST CLOSEST TO
THE STRONGEST FORCING WITH MORE ISOLATED STORMS TO THE SOUTH AND
WEST.  HAVE GONE WITH HIGH END OF GUIDANCE FOR LOWS GIVEN THERMAL
RIDGE PLACEMENT OVER THE STATE DURING THE NIGHT AND CONTINUED
MIXING...ESPECIALLY IN CENTRAL AND SOUTHERN PORTIONS OF THE STATE.

.LONG TERM.../MONDAY-SUNDAY/
CHALLENGES REMAIN FOR THE BALANCE OF THE EXTENDED PERIOD...THOUGH
MODELING OF OVERALL PATTERN EVOLUTION BEGINNING TO COME TOGETHER.
SYSTEM APPROACHING OVERNIGHT WILL TAKE A TROUGH THROUGH THE REGION
BY MIDDAY MONDAY WITH THE MAIN FRONT DROPPING INTO THE REGION MONDAY
NIGHT. MODELS PICKING UP ON DUAL WINDSHIFT DURING THE DAY AND THEN
NIGHT TIME HOURS WITH MAIN INSTABILITY AXIS REMAINING OVER THE SOUTH
AND EAST DURING THE LATE DAY AND NIGHTTIME HOURS. AS THE SFC FRONT
STALLS DURING THE OVERNIGHT HOURS...MODEST H850 WESTERLY FLOW OF 25
TO 35 KTS MAY BE ENOUGH TO CAUSE AN INCREASE IN THUNDER OVER THE FAR
SOUTH NEAR THE UPPER LEVEL BOUNDARY. AS PER SPC DISCUSSION...
OVERNIGHT INSTABILITY COMBINED WITH THE INCREASING SHEAR MAY BE
ENOUGH TO ORGANIZE CONVECTION WITH POSSIBLE WIND AND HAIL. TIMING
SUGGESTS THAT ACTIVITY WOULD MAINLY BE ELEVATED WITH THE LATE NIGHT
EVENT. BEST CHANCES WILL REMAIN SOUTH OF I80 WITH THIS ACTIVITY.
TUESDAY AIRMASS LOOKS TO BE LITTLE MODIFIED FROM MONDAY...OTHER THAN
A MORE NORTHERLY SFC FLOW OVER THE NORTH. EURO/UKMET/GEM ALL DRIVE
THE FRONT FARTHER INTO MISSOURI FOR THE MOMENT WHILE THE GFS HANGS
THE BOUNDARY UP OVER SOUTHERN IA. IMPLICATIONS FOR THE FORECAST
REMAIN AS THE MORE NORTHERLY SOLN WOULD FAVOR PM DEVELOPMENT OF
ADDITIONAL THUNDER OVER THE AREA WITH SOME LIFT HERE.  HOWEVER...
WITH CONSENSUS MODEL AND SUPPORTIVE MANUAL COLLAB HAVE KEPT THE AREA
DRY ON TUESDAY. THERMAL PROFILES STILL SUPPORT WARM TEMPS ACROSS THE
SOUTH HALF WITH COOLER H850 TEMPS DROPPING INTO THE NORTHERN
COUNTIES. ALREADY BY WEDNESDAY THE MODELS ARE REBUILDING THE HOT
DOME TO THE WEST WITH INCREASING UPSTREAM THUNDER DEVELOPING IN THE
STRONGER SOUTHERLY RETURN FLOW OVER THE DAKOTAS. STEERING CURRENTS
WOULD ADVECT STORMS SOUTHEAST INTO THE AREA WITH FAVORED CHANCES
OVER THE WEST DURING THE DAY ON WEDNESDAY AND MOST AREAS FOR WED
NIGHT AND THURSDAY. TIMING OF THE RETURN OF PEAK MOISTURE AND
SUBSEQUENT WIDE SPREAD RAINFALL EVENT PRIOR TO WEEKEND HEAT EPISODE
THE MAIN MAJOR CHALLENGE FOR THE END OF THE WEEK. GFS SEEMS TO BE
THE MOST AGGRESSIVE IN BRINGING THE RAIN IN BY THURSDAY WITH THE 00Z
AND NEW 12Z EURO HOLDING THINGS OFF UNTIL FRIDAY. AT THIS
TIME...INSTABILITY POINTS TOWARD EVENING SVR WEST WITH OVERNIGHT
LESSENING INSTABILITY AS THE AREA EXPANDS NORTHEAST ACROSS THE
REGION.  THIS WILL BE THE BIG ISSUE OVER THE NEXT FEW DAYS AS WE
TRANSITION INTO NEXT WEEKEND. THE MODELS KEEP US IN THE VERY WARM
AIR SATURDAY WITH SOME HINT THAT THE FRONT WILL SAG INTO THE STATE
ON SUNDAY AND ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY...
WITH VERY WARM AND HUMID CONDITIONS REMAINING. NEWEST EURO ALSO HAS
H850 TEMPS INCREASING TO 24C BY 00Z SUN WHICH WOULD POINT TOWARD MID
90S FOR HIGHS NEXT SAT. SIMILAR TO THE 00Z RUN...THE EURO DROPS THE
FRONT SOUTH INTO CENTRAL IA BY SUNDAY AFTERNOON AND CONTINUES TO
HOLD ONTO THE FEATURE NEAR THE FORECAST AREA INTO THE FOLLOWING
WEEK. IF THIS TREND CONTINUES TO DEVELOP... WE COULD BE IN FOR A
PERIOD OF WARM TO HOT WX...SOMETHING NOT YET SEEN MUCH THIS
SUMMER.

&&

.AVIATION...03/06Z
ONGOING CONVECTION WILL ENTER NORTHERN IOWA OVER THE NEXT 6
HOURS...MAINLY AFFECTING THE NORTHERN TAF SITES.  HAVE MENTION OF
MVFR CONDITIONS FOR -TSRA VIS. COULD SEE SOME STRONG GUSTS AT
FOD...MCW...AND ALO BUT TIMING WAS DIFFICULT TO PINPOINT FOR MCW AND
ALO.  HAVE MENTION OF STRONG GUSTS IN TEMPO GROUP FOR FOD WITH
STORMS MOVING INTO CWA. OTM MAY GET SOME ISO THUNDERSTORMS PAST 12Z
MONDAY...ALL OTHER TAF SITES VFR CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...KLP/COGIL
AVIATION...KLP
LONG TERM...REV
Hazardous weather outlook, Aug 2, 8:42 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT SUN AUG 2 2009

IAZ004>007-015>017-023>028-033>039-040145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
842 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE STORMS IS EXPECTED...GENERALLY NORTH OF
HIGHWAY 20 IN NORTHERN IOWA LATE TONIGHT INTO EARLY MONDAY
MORNING. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO THE EARLY MORNING HOURS
ON MONDAY...EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80
THROUGH SUNRISE. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND IN EXCESS OF 60 MPH.

THERE WILL BE LOW CHANCES FOR SHOWERS AND THUNDERSTORMS STARTING
TUESDAY NIGHT LASTING RIGHT INTO NEXT WEEKEND. THE BETTER CHANCES
CURRENTLY APPEAR TO BE AREA WIDE LATE WEDNESDAY...AND THEN AGAIN
THURSDAY INTO SATURDAY. THE SEVERE WEATHER POTENTIAL FOR THIS
PERIOD WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH MONDAY
MORNING.

IAZ044>050-057>062-070>075-081>086-092>097-040145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
842 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
TONIGHT...ESPECIALLY DURING THE LATE EVENING AND OVERNIGHT HOURS.
THE SEVERE WEATHER POTENTIAL IS RATHER LOW. HOWEVER...AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT WITH THE MAIN THREAT OF HAIL AND
BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND NON SEVERE THUNDERSTORMS LINGER INTO MONDAY
MORNING EAST.

THERE WILL BE LOW CHANCES FOR SHOWERS AND THUNDERSTORMS STARTING
TUESDAY NIGHT LASTING RIGHT INTO NEXT WEEKEND. THE BETTER CHANCES
CURRENTLY APPEAR TO BE AREA WIDE LATE WEDNESDAY...AND THEN AGAIN
THURSDAY INTO SATURDAY. THE SEVERE WEATHER POTENTIAL FOR THIS
PERIOD WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY EARLY MONDAY MORNING.
OTHERWISE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:25 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac50 min
Aug 3, 1:23 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie, Hamilton and 5 more35 min
Aug 3, 3:08 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac52 min
Aug 3, 3:25 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene38 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie46 min
Aug 3, 4:53 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.